Texas, 2017

Hail and Damaging Wind in Texas, April 16, 2017

April 16, 2017 · NWS MAF · 20 events in 8 counties and zones

An upper level disturbance was moving over northern Mexico, and a dryline was set up from southeast New Mexico to the Big Bend area. Very unstable air was east of the dryline and lead to storms developing during the time of peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance was moving over northern Mexico, and a dryline was set up from southeast New Mexico to the Big Bend area. Very unstable air was east of the dryline and lead to storms developing during the time of peak heating. Some of these storms became severe with large hail and strong winds due to the large amount of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 16, 3:47 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 16, 3:47 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
447 PM CDT Sun Apr 16 2017

.UPDATE...

Update to expand PoPs over southwest Texas into this evening. The
17/00Z Aviaition Discussion is included below also.

&&

.DISCUSSION...

Above normal temperatures and ample low level moisture are fostering
the development of fairly widespread thunderstorms over the Davis
Mountains, Marfa Plateau, Stockton Plateau and south near the Big
Bend region this afternoon.  There is a pronounced lack of shear
under weak westerly flow aloft, but surface based instability is
2500 west to 4000 east J/Kg according to the latest SPC Mesoscale
Analysis.  Strong to severe storms continue to develop due to the
high instability, despite the lack of shear and resultant
disorganized thunderstorms.

None of the latest, or earlier, model runs are capturing
thunderstorm development well, but expect storms will continue into
the evening and develop further east into the mentioned instability
axis, and as a modest low level jet strengthens around sunset.  Have
expanded PoPs farther west into this evening, and tweaked PoPs
between 17/00Z and 17/06Z.  Hail, strong winds and locally heavy
rainfall will be the main threats from these storms, which may not
diminish until 17/03Z or after.

&&

.AVIATION...

Expect VFR conditions to prevail overnight, except perhaps at
KFST and KMAF where TSRA may impinge. The storms could produce
gusty winds and hail, but probability is too low to mention at
either terminal. Expect VFR conditions again on Monday, but more
storms will develop Monday afternoon.

&&

.PREV DISCUSSION... /issued 209 PM CDT Sun Apr 16 2017/

Nondescript WSW mid level flow with low level mstr backed w into the
mtns today and this weakish flow aloft will favor a wwd position of
the dryline this PM. Instablilty e of the dryline will be
modulated by steep 7h-5h LR's around 8 C/KM, surface dewpoints in
the M50s- M60s, along with an abundance of insolation. MLCAPES
will be around 3000 J/KG or higher. For the last several days
there has been a consistent signal that storms will develop INVOF
eastern slopes Davis Mtns to Glass Mtns with storms more isolated
along the dryline across the PB. If there is limiting factor today
is would be shear/weak mid level wind fields. However instability
will make up for it, IMO. Supercell potential will be limited,
but severe storms seems likely. Across the PB storms will
dissipate by mid evening, but are more likely to persist across
the Lower Trans Pecos as they track e-se late into the evening.
PoP forecast looks ok, but will include a mention of severe
storms. ECMWF has been consistent with storms across the far
eastern CWFA overnight, contingent upon storms forming to n and
tracking e-se overnight. We are less confident about this with
lack of support aloft. Low level mstr will again hold a wwd
position Monday and a few more storms are expected across the
Trans Pecos (Davis Mtns e), less along the dryline in the PB. PoPs
will be absent from the forecast Tue/Wed with drier air advancing
farther e each day. Meanwhile, high temps will increase much
moreso then as thermal ridge expands, highs in the 90s will be
widespread. Wed will probably be the warmest day of this forecast
cycle. A cold front may just make it into nrn CWFA Thur PM, but
still unseasonably warm for most all areas. Warmer yet Friday
ahead a cold front that will result in cooler temps next weekend
(below normal).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  84  61  87 /  40  20  20  10
Carlsbad                       51  90  52  92 /  10   0  10   0
Dryden                         64  86  61  86 /  60  20  20  10
Fort Stockton                  59  86  60  91 /  40  20  10   0
Guadalupe Pass                 59  85  57  85 /  10   0   0   0
Hobbs                          54  83  57  88 /  10  10  10   0
Marfa                          47  82  49  86 /  30  20  10  10
Midland Intl Airport           62  85  60  88 /  30  20  10   0
Odessa                         61  85  60  88 /  20  20  10   0
Wink                           60  89  59  92 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Apr 16, 12:29 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Sun Apr 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms through tonight, mainly along and
east of a Lamesa to Pecos to Marfa line. A few storms could become
severe with damaging winds and large hail possible, especially across
the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent
lightning will also accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms Monday and Monday night
across west Texas. A few storms could produce brief strong winds and
hail. Brief heavy rainfall and frequent lightning will also
accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

There is a 30 percent chance of spotter activation this afternoon
and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 16, 2:04 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
304 PM CDT Sun Apr 16 2017

TXZ074-075-079>082-170100-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-
Including the cities of Alpine, Fort Davis, Fort Stockton,
Presidio, Marfa, Big Bend NP, Marathon, Dryden, and Sanderson
304 PM CDT Sun Apr 16 2017

...Land Spouts Possible This Afternoon...

Reports have been received about Land Spouts near Alpine this
afternoon.  The atmosphere is primed for severe thunderstorm
development this afternoon and evening, however tornadic
thunderstorms are unlikely due to a lack of shear.  Additional
Land Spouts could occur though, especially considering how
unstable the airmass will remain into this evening.  Land Spouts
are usually short lived, and could result in minor damage.  These
features are typically weak and brief in nature.
Special weather statement, Apr 16, 2:29 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT SUN APR 16 2017

TXZ058-074-075-162130-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
329 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 430 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Fort Davis, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park and Star Mountain.

LAT...LON 3060 10379 3071 10392 3101 10375 3076 10346
TIME...MOT...LOC 2029Z 227DEG 7KT 3072 10376

80
Special weather statement, Apr 16, 2:57 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
357 PM CDT SUN APR 16 2017

TXZ074-081-162200-
Big Bend Area TX-Davis/Apache Mountains Area TX-
357 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 500 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Altuda, or 11 miles northwest of Marathon, moving
northeast at 15 mph. Another strong thunderstorm was located along
Highway 67, 10 miles southwest of Hovey, and was moving northeast at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hovey.

LAT...LON 3049 10360 3066 10344 3040 10306 3023 10333
TIME...MOT...LOC 2056Z 211DEG 11KT 3036 10335

67
Special weather statement, Apr 16, 3:07 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM CDT SUN APR 16 2017

TXZ074-081-162145-
Big Bend Area TX-Davis/Apache Mountains Area TX-
407 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 445 PM CDT...

At 405 PM CDT, the public reported a strong thunderstorm 3 miles
east of Alpine, moving northeast at 15 mph. Additional strong
thunderstorms were located 15 miles south of Alpine, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Alpine, Elephant Mountain Wildlife Management Area, Altuda,
Alpine-Casparis Municipal Airport and Elephant Mountain.

LAT...LON 2992 10379 3039 10379 3052 10360 3028 10337
      3004 10333
TIME...MOT...LOC 2105Z 211DEG 11KT 3036 10359

67
Special weather statement, Apr 16, 4:06 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
506 PM CDT SUN APR 16 2017

TXZ060-067-068-162300-
Crane TX-Ward TX-Winkler TX-
506 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARD...SOUTHEASTERN
WINKLER AND WEST CENTRAL CRANE COUNTIES UNTIL 600 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Royalty, or near Grandfalls, moving northwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Grandfalls, Wickett, Thorntonville, Pyote, Royalty,
Monahans Sandhills State Park and Roy Hurd Memorial Airport.

THIS INCLUDES Interstate 20 between mile markers 67 and 87.

LAT...LON 3148 10268 3132 10286 3147 10317 3177 10292
TIME...MOT...LOC 2206Z 128DEG 8KT 3144 10286

80
Special weather statement, Apr 16, 4:13 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT SUN APR 16 2017

TXZ081-162300-
Big Bend Area TX-
513 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Marathon to 9 miles west of Persimmon Gap,
moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marathon, Persimmon Gap, Elephant Mountain Wildlife Management Area,
Big Bend National Park, Terlingua Ranch Lodge, Terlingua Ranch
Airport and Santiago Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 2943 10316 2945 10343 2972 10362 3022 10339
      3015 10291
TIME...MOT...LOC 2212Z 310DEG 10KT 2971 10333

67

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
April 16, 4:24 PM CST
Where
Brewster County, 19.63 mi NE of Alpine Terlingua Arp
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
29.660, -103.180

A thunderstorm moved through Brewster County at the northern end of Big Bend National Park and produced a wind gust of 67 mph at Persimmon Gap.

Hail, Ward

When
April 16, 4:30 PM CST to 4:35 PM CST
Where
Ward County, 3 mi W of Monahans
Measured
0.88 in hail
Reported by
Public
Coordinates
31.580, -102.951

Hail, Brewster

When
April 16, 4:30 PM CST to 4:35 PM CST
Where
Brewster County, 5 mi S of Marathon
Measured
0.88 in hail
Reported by
Public
Coordinates
30.128, -103.250

Hail, Ector

When
April 16, 5:12 PM CST to 5:17 PM CST
Where
Ector County, West Odessa
Measured
1.25 in hail
Reported by
Public
Coordinates
31.830, -102.500

Hail, Ector

When
April 16, 5:13 PM CST to 5:18 PM CST
Where
Ector County, 1 mi E of Goldsmith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.980, -102.603

Hail, Midland

When
April 16, 5:20 PM CST to 5:25 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.000, -102.080

Hail, Ector

When
April 16, 5:20 PM CST to 5:25 PM CST
Where
Ector County, 0.28 mi ENE of Goldsmith
Measured
2.5 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
31.982, -102.615

A thunderstorm moved across Ector County and produced hail damage in Goldsmith from tennis ball sized hail. There were hail dents in the siding on one side of a house in Goldsmith. The cost of damage is a very rough estimate.

Hail, Midland

When
April 16, 5:21 PM CST to 5:26 PM CST
Where
Midland County, 1.08 mi NE of (Maf) Midland Intl
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.942, -102.189

Hail, Midland

When
April 16, 5:25 PM CST to 5:30 PM CST
Where
Midland County, 3.72 mi W of Midland
Measured
1 in hail
Reported by
Public
Coordinates
31.993, -102.143

Hail, Midland

When
April 16, 5:27 PM CST to 5:32 PM CST
Where
Midland County, 3.77 mi WNW of Midland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.016, -102.141

Hail, Midland

When
April 16, 5:30 PM CST to 5:35 PM CST
Where
Midland County, 1.43 mi W of Midland
Measured
1.75 in hail
Reported by
Public
Coordinates
32.000, -102.104

Hail, Midland

When
April 16, 5:32 PM CST to 5:42 PM CST
Where
Midland County, 0.66 mi W of Midland
Measured
1 in hail
Reported by
Public
Coordinates
32.002, -102.091

Hail, Midland

When
April 16, 5:35 PM CST to 5:40 PM CST
Where
Midland County, 1.99 mi WNW of Midland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.011, -102.112

Hail, Ector

When
April 16, 5:37 PM CST to 5:42 PM CST
Where
Ector County, 0.28 mi ENE of Goldsmith
Measured
1.75 in hail
Reported by
Public
Coordinates
31.981, -102.615

Hail, Midland

When
April 16, 5:40 PM CST to 5:45 PM CST
Where
Midland County, 2.34 mi SW of Midland
Measured
1.75 in hail
Reported by
Public
Coordinates
31.980, -102.112

Hail, Andrews

When
April 16, 6:03 PM CST to 6:10 PM CST
Where
Andrews County, 1.38 mi SSE of Andrews
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.302, -102.541

Hail, Martin

When
April 16, 6:30 PM CST to 6:35 PM CST
Where
Martin County, Lenorah
Measured
1 in hail
Reported by
Public
Coordinates
32.300, -101.870

Hail, Terrell

When
April 16, 6:45 PM CST to 6:55 PM CST
Where
Terrell County, 0.49 mi SE of Dryden
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.044, -102.115

Hail, Gaines

When
April 16, 7:21 PM CST to 7:26 PM CST
Where
Gaines County, 9 mi S of Seminole
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.590, -102.650

Hail, Gaines

When
April 16, 7:22 PM CST to 7:27 PM CST
Where
Gaines County, 9 mi S of Seminole
Measured
1 in hail
Reported by
Public
Coordinates
32.590, -102.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683212, 683215, 683216, 683224, 683231, 683232, 683506, 683280, 683283, 683285, 683289, 683290, 683477, 683479, 683480, 683483, 683486, 683503, 683504, 683505.